Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Mumford curves with maximal automorphism group

Authors: Gunther Cornelissen and Fumiharu Kato
Translated by:
Journal: Proc. Amer. Math. Soc. 132 (2004), 1937-1941
MSC (2000): Primary 14H37, 14G22
Published electronically: January 30, 2004
MathSciNet review: 2053963
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A Mumford curve of genus $g \notin \{0,1,5,6,7,8 \}$ over a non-Archimedean valued field of characteristic $p>0$ has at most $ 2 \sqrt{g} (\sqrt{g}+1)^2 $ automorphisms. In this note, the unique family of curves that attains this bound, and its automorphism group, are determined.

References [Enhancements On Off] (What's this?)

  • 1. J. Cohen, Families of compact Riemann surfaces with automorphism groups, J. London Math. Soc. (2) 24 (1981), no. 1, 161-164. MR 82g:14031
  • 2. M. Conder, Hurwitz groups: a brief survey, Bull. Amer. Math. Soc. (N.S.) 23 (1990), no. 2, 359-370. MR 91d:20032
  • 3. G. Cornelissen and F. Kato, Equivariant deformation of Mumford curves and of ordinary curves in positive characteristic, Duke Math. J. 116 (2003), no. 3, 431-470.
  • 4. G. Cornelissen, F. Kato, and A. Kontogeorgis, Discontinuous groups in positive characteristic and automorphisms of Mumford curves, Math. Ann. 320 (2001), no. 1, 55-85. MR 2003d:14032
  • 5. G. Cornelissen and F. Kato, Mumford curves with maximal automorphism group II: Lamé type groups in genus 5-8, Geom. Dedicata 102 (2003), 127-142.
  • 6. L. Gerritzen and M. van der Put, Schottky groups and Mumford curves, Lecture Notes in Math., vol. 817, Springer-Verlag, Berlin - Heidelberg - New York, 1980. MR 82j:10053
  • 7. F. Kato, Mumford curves in a specialized pencil of sextics, Manuscripta Math. 104 (2001), no. 4, 451-458. MR 2002c:14045
  • 8. D. Mumford, An analytic construction of degenerating curves over complete local rings, Compositio Math. 24 (1972), 129-174. MR 50:4592
  • 9. D. Subrao, The $p$-rank of Artin-Schreier curves, Manuscripta Math. 16 (1975), 169-193. MR 51:12868

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14H37, 14G22

Retrieve articles in all journals with MSC (2000): 14H37, 14G22

Additional Information

Gunther Cornelissen
Affiliation: Mathematisch Instituut, Universiteit Utrecht, Postbus 80.010, 3508 TA Utrecht, Nederland

Fumiharu Kato
Affiliation: Department of Mathematics, Faculty of Science, Kyoto University, Kyoto 606-8502, Japan

Received by editor(s): December 21, 2000
Received by editor(s) in revised form: April 18, 2003
Published electronically: January 30, 2004
Additional Notes: This work was done when the first author was visiting Kyoto University. The main result of this paper answers positively a question posed by T. Sekiguchi during the 2000 Kinosaki Symposium on Algebraic Geometry
Communicated by: Michael Stillman
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society